Massachusetts, 2015

Damaging Winds in Massachusetts, June 12, 2015

June 12, 2015 · NWS ALY · 2 events in 1 county or zone

A warm front crossed the region during the morning hours on Friday, June 12th, allowing a warm and humid air mass to move into western Massachusetts. As a strong cold front approached from the west, thunderstorms developed during the afternoon and early evening hours over eastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front crossed the region during the morning hours on Friday, June 12th, allowing a warm and humid air mass to move into western Massachusetts. As a strong cold front approached from the west, thunderstorms developed during the afternoon and early evening hours over eastern New York. These thunderstorms formed into organized lines as they moved from eastern New York into western New England. Although they began to weaken due to the loss of daytime heating, damage to trees occurred in Adams and Lee due to strong thunderstorm winds. Thunderstorm activity ended by the late evening hours, as the cold front moved from west to east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 12, 6:50 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 12, 6:50 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT FRI JUN 12 2015

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL MOVE ALONG A WARM FRONT ACROSS THE
REGION TRIGGERING SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE. WITH THE PASSAGE OF THE LOW TONIGHT A COLD FRONT WILL BE
DRAGGED ACROSS THE REGION...AND A COOLER MORE SEASONABLE AND LESS
HUMID AIRMASS WILL BE USHERED BACK IN. HIGHER PRESSURE WILL BUILD
IN ON SATURDAY...AND THE HIGH SHOULD DOMINATE OUR WEATHER INTO
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BERKSHIRE COUNTY AND SOUTHERN VERMONT HAVE BEEN ADDED TO TORNADO
WATCH 292 IN EFFECT UNTIL 11 PM EDT THIS EVENING. EAST CENTRAL
NEW YORK REMAINS IN THE WATCH.

NORTHWESTERN CONNECTICUT REMAINS UNDER THE MARGINAL RISK FOR
SEVERE WEATHER.

THE WARM FRONT HAS STALLED IN THE VICINITY OF INTERSTATE 90.
SUPERCELLS ARE MOVING ALONG FRONTAL BOUNDARY DOWN MOHAWK VALLEY
INTO THE CAPITAL DISTRICT. NUMEROUS WARNINGS HAVE BEEN ISSUED.

HAVE UPDATED FORECAST FOR THE EXPANSION OF THE TORNADO WATCH AND
TO BETTER REFLECT CHANCES FOR STORMS THROUGH TONIGHT.

A WARM FRONT IS LOCATED ACROSS THE REGION GENERALLY ALONG
INTERSTATE 90. THE AIRMASS TO THE SOUTH OF THE BOUNDARY IS VERY
UNSTABLE. SPC MESOANALYSIS HAS 40 TO 60 KNOTS OF 0-6 KM BULK
SHEAR ACROSS THE FORECAST AREA. CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELLS IN THE VICINITY OF THE BOUNDARY WITH LOW
LEVEL TURNING OF THE WINDS. THE WINDS HAVE SOUTHEAST AT 1000 FEET
SHIFTING TO THE SOUTHWEST BY 4000 FEET.

AN AREA OF LOW PRESSURE AND MID LEVEL SHORT WAVE TROUGH WHICH ARE
MOVING ALONG THE BOUNDARY AND WITH ITS PASSAGE DRAG A COLD FRONT
ACROSS THE REGION. THERE IS A LINE OF CONVECTION OCCURRING AHEAD
AND ALONG THE COLD FRONT WITH DISCRETE CELLS MAINLY IN THE WARM
SECTOR ACROSS CENTRAL AND EASTERN NEW YORK. THE AREA WILL REMAIN
UNDER THE THREAT FOR SEVERE WEATHER UNTIL THE LOW AND COLD FRONT
PASSAGE THROUGH LATE THIS EVENING.

WITH PRECIPITABLE WATER VALUES FORECAST TO RISE UP TO AROUND 2
INCHES HAVE MENTION OF HEAVY RAINFALL IN FORECAST AND THREAT
URBAN...LOW LYING AND POOR DRAINAGE FLOODING AND ISOLATED FLASH
FLOODING CANNOT BE RULED OUT IN OUR HAZARDOUS WEATHER OUTLOOK FOR
THE ENTIRE FORECAST AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A COOLER AND MORE SEASONABLE AIRMASS WILL BE USHERED BACK INTO THE
REGION IN THE WAKE OF THE COLD FRONT. HIGHER PRESSURE WILL BUILD
IN AT THE SURFACE AND ALOFT. INCREASING SUNSHINE AS THE DAY
PROGRESSES.

THE COOL FRONT WILL SETTLED TO OUR SOUTH AND STALL. THE RIDGING
OVER THE REGION WILL WEAKEN ON SUNDAY ESPECIALLY DURING THE
AFTERNOON INTO THE EVENING. SUNDAY SHOULD FEATURE FAIR WEATHER.

THE STALLED BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
SUNDAY NIGHT AND MONDAY RETURNING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE REGION. DESPITE SOME DIFFERENCES IN THE
GUIDANCE THERE IS AGREEMENT FOR A WET DAY MONDAY SO HAVE LIKELY
POPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A RATHER FAST MOVING WEATHER PATTERN AS A NEAR ZONAL FLOW IS
EXPECTED ALONG THE NORTHERN CONUS AS THE SUBTROPICAL RIDGE
ATTEMPTS TO BUILD WESTWARD AND NORTHWARD THROUGH NEXT WEEK. THIS
WILL ALLOW FOR SUBTLE KEY SHORT WAVES TO EVOLVE AND THE FRONTAL
OSCILLATIONS WILL BRING ABOUT THE CHANCE FOR SOME CONVECTION INTO
THE MID-LATE WEEK PERIOD.

WE BEGIN THE LONG TERM FORECAST PERIOD WITH A DEPARTING FRONTAL
SYSTEM TO OUR SOUTH AND EAST WITH RESIDUAL SHOWERS AND
THUNDERSTORMS.  THEN CONFIDENCE IS INCREASING THAT THE 1020-1025MB
SURFACE HIGH WILL SLIDE ACROSS THE NORTHERN GREAT LAKES REGION AND
INTO NEW ENGLAND THROUGH WEDNESDAY.

THEREAFTER...WEDNESDAY NIGHT INTO THURSDAY A PV ANOMALY COMING
ASHORE ACROSS WEST COAST BECOMES EMBEDDED WITHIN THE STRENGTHEN FLOW
ACROSS THE NORTHERN CONUS.  MEANWHILE...THE SUBTROPICAL RIDGE
ATTEMPTS ONCE AGAIN TO BUILD WESTWARD WHICH ASSISTS WITH TAPPING
INTO THE SUBTROPICAL MOISTURE AND BRINGS ABOUT ANOTHER SURGE OF
MOISTURE ADVECTION.  THERE ARE SOME DIFFERENCES WITHIN THE GLOBAL
MODELS IN TIMING AND POSITION AS WE WILL LEAVE CHANCE POPS INTO THE
GRIDS AT THIS TIME.

TEMPERATURES WILL AVERAGE NEAR TO ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE WARM FRONT HAS STALLED ACROSS THE LOCAL AREA IN THE VICINITY
OF INTERSTATE 90. SUPERCELLS ARE MOVING ALONG FRONTAL BOUNDARY
DOWN MOHAWK VALLEY INTO THE CAPITAL DISTRICT. NUMEROUS WARNINGS
HAVE BEEN ISSUED.

A WAVE OF LOW IS MOVING ALONG BOUNDARY AND WILL SWEEP THE
SYSTEM'S COLD FRONT ACROSS THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE LOCAL AREA UNTIL THE COLD
FRONT MOVES THROUGH LATER THIS EVENING. MVFR CONDITIONS WITH BRIEF
IFR CONDITIONS WILL OCCUR WITH THE STORMS AND WINDS WILL BE
LOCALLY GUSTY. HAVE ADDRESSED THIS WITH TEMPO GROUP IN THE TAFS.

CHANCES FOR THUNDER WILL DECREASE AFTER 03Z SATURDAY...WITH
LINGERING SHOWERS. DO EXPECT A PERIOD OF MVFR CLOUDS OVERNIGHT.
CLEARING WILL OCCUR EARLY SATURDAY MORNING WITH CLEAR SKIES FOR
MUCH OF THE DAY AS RIDGING BUILDS IN AT THE SURFACE AND ALOFT.

WINDS WILL SHIFT TO THE WEST WITH PASSAGE OF COLD FRONT AND SHIFT

OUTLOOK...
SAT NIGHT-SUN: NO OPERATIONAL IMPACT. NO SIG WX.
SUN NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
MON: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
MON NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
TUE: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
TUE NIGHT-WED: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
A WAVE OF LOW PRESSURE WILL MOVE ALONG A WARM FRONT ACROSS THE
REGION TRIGGERING SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE. WITH THE PASSAGE OF THE LOW TONIGHT A COLD FRONT WILL BE
DRAGGED ACROSS THE REGION...AND A COOLER MORE SEASONABLE AND LESS
HUMID AIRMASS WILL BE USHERED BACK IN. HIGHER PRESSURE WILL BUILD
IN ON SATURDAY...AND THE HIGH SHOULD DOMINATE OUR WEATHER INTO
SUNDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE REGION LATE IN
THE WEEKEND INTO EARLY NEXT WEEK BRINGING MORE SHOWERS AND
THUNDERSTORMS TO THE AREA.

&&

.HYDROLOGY...
TO THE SOUTH OF THE WARM FRONT ACROSS REGION WE HAVE A HOT AND
HUMID AIRMASS. A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS
BOUNDARY. WITH THE PASSAGE OF THE LOW TONIGHT A COLD FRONT WILL BE
DRAGGED ACROSS THE REGION. PRECIPITABLE WATER VALUES WILL RISE AS
THE LOW GETS CLOSER. TO THE NORTH OF THE BOUNDARY AND LOW EXPECT A
WIDESPREAD RAINFALL OF 1/2 TO AN INCH. IN THE UNSTABLE AIRMASS TO
THE SOUTH PRECIPITABLE WATER VALUES ARE MODELED TO RISE TO AROUND
2 2 INCHES SO STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL WHICH COULD LEAD TO URBAN...LOW LYING AND POOR DRAINAGE
FLOODING AND ISOLATED FLASH FLOODING CANNOT BE RULED OUT. HAVE
THIS HIGHLIGHTED IN OUR HAZARDOUS WEATHER OUTLOOK.

FAIR WEATHER WILL RETURN FOR MUCH OF THE WEEKEND. ANOTHER LOW
PRESSURE SYSTEM WILL IMPACT THE REGION LATE IN THE WEEKEND INTO
EARLY NEXT WEEK. HEAVY RAINFALL WILL BE POSSIBLE AS PRECIPITABLE
WATER VALUES ONCE AGAIN RISE TO 1 1/2 TO 2 INCHES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...BGM
AVIATION...IAA/JPV
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jun 12, 6:36 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
736 PM EDT FRI JUN 12 2015

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>084-
VTZ013>015-131100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
736 PM EDT FRI JUN 12 2015

...TORNADO WATCH 292 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS CHANCE OF THUNDERSTORMS MONDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR EAST CENTRAL NEW
YORK...SOUTHERN VERMONT AND WESTERN MASSACHUSETTS.

CTZ001-013-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
736 PM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS A LOW PRESSURE
SYSTEM APPROACHES AND MOVES ACROSS THE REGION. THE MAIN THREAT
WILL BE DAMAGING WINDS OF 58 MPH OR GREATER. LOCALLY HEAVY
RAINFALL WILL ALSO BE A THREAT...WHICH COULD LEAD TO SOME FLOODING
IN URBAN AND POOR DRAINAGE AREAS OR ISOLATED FLASH FLOODING.
STORMS WILL MOVE FROM WEST TO EAST AT 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS CHANCE OF THUNDERSTORMS MONDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jun 12, 7:38 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
838 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     RANDALL                 42.91N  74.44W
06/12/2015                   MONTGOMERY         NY   TRAINED SPOTTER

            TREE DOWN ON ROUTE 5S BY THE INTERSECTION OF
            ARGERSINGER ROAD.

&&

EVENT NUMBER ALY1500099

LFM
Local storm report, Jun 12, 7:47 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
847 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     1 NE HAWTHORNE HILL     42.81N  73.87W
06/12/2015                   SCHENECTADY        NY   EMERGENCY MNGR

            TREES DOWN AND A TREE DOWN ON A HOUSE ON ARDMORE COURT.

&&

EVENT NUMBER ALY1500100

LFM
Local storm report, Jun 12, 7:48 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
848 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     COLONIE                 42.73N  73.85W
06/12/2015                   ALBANY             NY   AMATEUR RADIO

            TREES AND WIRES DOWN. PEOPLE TRAPPED IN VEHICLE WITH
            WIRES ON CAR.

&&

EVENT NUMBER ALY1500101

LFM
Local storm report, Jun 12, 7:49 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
849 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     BOGHT CORNERS           42.78N  73.74W
06/12/2015                   ALBANY             NY   AMATEUR RADIO

            TREES AND WIRES DOWN. WIRES ON TOP OF CAR.

&&

EVENT NUMBER ALY1500102

LFM
Local storm report, Jun 12, 7:50 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     COHOES                  42.77N  73.71W
06/12/2015                   ALBANY             NY   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1500103

LFM
Local storm report, Jun 12, 8:19 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     WATERFORD               42.79N  73.68W
06/12/2015                   SARATOGA           NY   PUBLIC

            MUTLIPLE TREES UPROOTED.

&&

EVENT NUMBER ALY1500104

LFM

The radar

The Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 12, 8:35 PM EST
Where
Berkshire County, 0.42 mi SSW of Maple Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.615, -73.124

A tree was reported down on Commercial Street in Adams due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
June 12, 9:15 PM EST
Where
Berkshire County, 0.55 mi SSW of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.313, -73.255

One tree was reported down on Laurel Street in Lee due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578515, 578516.